Likelihood and Mechanisms of Cross-Allergenicity Between Sulfonamide Antibiotics and Other Drugs Containing a Sulfonamide Functional Group

Carolyn C. Brackett, PharmD; Harleen Singh, PharmD; John H. Block, PhD

Disclosures

Pharmacotherapy. 2004;24(7) 

In This Article

Abstract and Introduction

Concerns about cross-allergenicity between sulfonamide antibiotics and nonantibiotic, sulfonamide-containing drugs persist and can complicate patients' drug therapy unnecessarily. No interaction between the human immune system and the sulfonamide functional group has been demonstrated. The immunologic determinant of type I, immediate hypersensitivity responses to sulfonamide antibiotics is the N1 heterocyclic ring. Nonantibiotic sulfonamides do not contain this structural feature. Non-type I hypersensitivity responses to sulfonamide antibiotics are largely attributable to reactive metabolites that may cause either direct cytotoxicity or immunologic response. Formation of these metabolites is a stereospecific process that occurs at the N4 amino nitrogen of the sulfonamide antibiotics, a structure also not found on any nonantibiotic sulfonamide drugs. The stereospecificity of these reactions implies that cross-reactivity with nonantibiotic sulfonamide-containing drugs is highly unlikely; this assertion is supported by recent literature. However, T-cell recognition of unmetabolized, nonhaptenated parent sulfonamide antibiotic appears to occur in a small subset of hypersensitive patients. Several of the severe cutaneous reactions associated with sulfonamide antibiotics are mediated by T cells. It is not known whether T-cell recognition of antibiotic is related to the sulfonamide functional group. Until the mechanism of this recognition is elucidated, cross-reactivity with nonantibiotic sulfonamides appears to remain at least theoretically possible.

True allergic responses to drugs occur in approximately 5% of the population.[1] When a patient reports a history of drug allergy, concerns about cross-allergenicity with other agents that either are in the same drug class or contain structural similarities can limit therapeutic options and potentially compromise care. The clinician's dilemma is further complicated by the need to determine whether a past reaction was in fact truly allergic at all, or rather an adverse effect of another sort. Patients often describe an adverse drug event of any type as an "allergy." True allergic reactions to drugs can manifest in many ways, and this, coupled with the fact that approximately 15% of the population reports a history of "allergy" to one or more drugs, clouds the ability to readily identify actual drug-induced allergic responses.[1] Adverse responses to sulfonamide antibiotics are among the most commonly reported drug allergies and occur in approximately 6% of the general population.[2,3] Sixty percent of patients infected by the human immunodeficiency virus (HIV) who have developed acquired immunodeficiency syndrome (AIDS) experience allergic or nonallergic reactions to sulfonamide antibiotics.[4] These frequent occurrences virtually assure that questions about sulfonamide cross-reactivity arise regularly in clinical practice. It is important to clarify the definitions of drug allergy and address the likelihood of cross-reactivity with other sulfonamide-containing drugs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....